Paper Information

Journal:   JOURNAL OF SHAHID SADOUGHI UNIVERSITY OF MEDICAL SCIENCES AND HEALTH SERVICES   MARCH-APRIL 2010 , Volume 18 , Number 1 (69); Page(s) 47 To 55.
 
Paper: 

EVALUATION OF HEPATOTOXICITY AND RENAL TOXICITY OF METHANOLIC EXTRACT OF CAPPARIS SPINOSA IN RATS

 
 
Author(s):  HEIDARI M., MIRSHAMSI M.H., NAGHIBI B., HEIDARI MAHMOUD REZA
 
* 
 
Abstract: 

Introduction: Certain herbal medicines are being marketed without standard toxicological study. Although people believe that herbal medicine don’t have toxic effects, there are some reports indicating the toxicity of herbal medicine. The aim of this investigation was to evaluate hepatic and renal toxicity of percolated extract of Capparis Spinosa that has an analgesic effect and is traditionally used for treatment of rheumatism, gout and also used for its analgesic and anti inflammatory activities.
Methods: In this study, the doses of 200, 400 and 800 mg/kg of methanolic extract of C. Spinosa were administrated by oral gavages for 7 days in rats. Normal saline, 5ml/kg was given to the control group. Each group contained 6 male rats. On the 8th day, serum and urine samples were collected for liver function tests (ALT, AST, ALP) and renal function tests (BUN, Cr, urine ALP and ALP). The livers and kidneys were isolated for histopathological studies.
Results: There were no significant differences in ALT and AST levels of the control and extract treated groups, but there was a significant increase in ALP levels only at doses of 200 mg/kg (p<0.05). The histopathological studies of livers showed no evidence of hepatotoxicity at dose of 200 and 400 mg/kg. Renal function tests including BUN (Blood Urea Nitrogen) and Creatinine were significantly increased after oral administration of 400 and 800 mg/kg (p<0.05). The histopathologic studies of kidneys showed evidence of renal toxicity at doses of 400 and 800 mg/kg.
Conclusion: The results suggest that methanolic extract of C. Spinosa has no liver toxicity, but it seems that it results in renal toxicity, especially in high dosage.

 
Keyword(s): CAPPARIS, DRUG INDUCED LIVER INGURY, DRUG TOXICITY
 
References: 
  • ندارد
 
  Persian Abstract Yearly Visit 53
 
Latest on Blog
Enter SID Blog